Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 259, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2016, 1:15 PM MDT for Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 1:15 PM MDT (19:15 UTC)
- Expired
- Sep 17, 2016, 2:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WUUS55 KBOU 171915 SVRBOU COC121-172000- /O.NEW.KBOU.SV.W.0259.160917T1915Z-160917T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 115 PM MDT SAT SEP 17 2016 THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO... * UNTIL 200 PM MDT * AT 114 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTIS...OR 10 MILES WEST OF YUMA...MOVING NORTHEAST AT 55 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OTIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4009 10299 4023 10300 4032 10280 4010 10280 TIME...MOT...LOC 1914Z 240DEG 49KT 4017 10292 HAIL...1.00IN WIND...<50MPH $$ RJK
3 follow-up statements
380 WWUS55 KBOU 171922 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 122 PM MDT SAT SEP 17 2016 COC121-172000- /O.CON.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/ WASHINGTON CO- 122 PM MDT SAT SEP 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR EAST CENTRAL WASHINGTON COUNTY... AT 122 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTIS...OR 9 MILES WEST OF YUMA...MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... OTIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4009 10299 4023 10300 4032 10280 4010 10280 TIME...MOT...LOC 1922Z 280DEG 17KT 4015 10289 HAIL...1.00IN WIND...<50MPH $$ RJK
920 WWUS55 KBOU 171943 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 143 PM MDT SAT SEP 17 2016 COC121-172000- /O.CON.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/ WASHINGTON CO- 143 PM MDT SAT SEP 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR EAST CENTRAL WASHINGTON COUNTY... AT 143 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF YUMA...MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL WASHINGTON COUNTY...WHICH INCLUDES HYDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4009 10291 4022 10291 4021 10280 4010 10280 TIME...MOT...LOC 1943Z 301DEG 15KT 4011 10283 HAIL...1.00IN WIND...<50MPH $$ RJK
335
WWUS55 KBOU 171958
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
158 PM MDT SAT SEP 17 2016
COC121-172007-
/O.EXP.KBOU.SV.W.0259.000000T0000Z-160917T2000Z/
WASHINGTON CO-
158 PM MDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT 200 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4009 10291 4022 10291 4021 10280 4010 10280
TIME...MOT...LOC 1957Z 240DEG 49KT 4011 10283
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:26 AM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 17, 8:26 AM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 826 AM MDT SAT SEP 17 2016 .UPDATE... Issued at 815 AM MDT Sat Sep 17 2016 Water vapor imagery showing upper level trof already over Northwest Colorado and this will be pushing East of the state tonight. With the early timing of trof passage, this will bring even more drier and subsident airmass into the mountains and Front Range by early afternoon. Main focus for storms still expected to be over far Eastern Colorado along and ahead of the surface trof. Surface based capes of 1000-1500j/kg along with adequate shear to provide for a few strong storms over far eastern sections of BOU CWA. Though given dewpoints only in the 40s over these areas it may be hard to get any severe storms as drier air will quickly be spreads over the area. Main changes to today's forecast was to remove pops over the mountains and end storm quicker by this evening on the plains. && .SHORT TERM...(Today and tonight) Issued at 220 AM MDT Sat Sep 17 2016 A positive tilted trough of low pressure at 500 mb extends from Wyoming southwest to just offshore of California. The strongest mid and upper level flow is well north of the trough across Washington State and British Columbia. With the mid-latitude jet stream well to our north as well, Colorado is in between troughs in relatively dry west-northwest mid-level flow on Saturday. The 700 mb trough axis crosses Colorado early this morning and by 14Z or so flow turns Westerly which will bring with it warmer and dryer downslope flow to eastern Colorado. 700mb temps will be 2-3 degC warmer than Friday, translating to maximum surface temperatures across the CWA that are 5-8 degF warmer. Moisture is pushed east throughout the day, with precipitable water values dropping from west to east with 0.25" in the mountains and around 0.5" for the urban corridor. Surface dewpoints will drop into the low 30s by this evening. Chances of rain are in the 10-15 percent range for the mountains tomorrow afternoon. The high-res models have been pretty consistent in developing precipitation tomorrow afternoon across the far eastern zones where moisture and instability is better and some lift may be generated along a low- level convergence zone this afternoon (which is most likely a lee trough since there is no cooling behind it). Have added a slight chance of precipitation for those areas after 2 PM. The SPC likewise has that area in a marginal risk for severe weather this afternoon, though storm coverage will be isolated. Rain chances drop everywhere overnight into Sunday morning as continued drying occurs. Light winds and mostly clear skies will result in overnight lows in the mid to upper 40s Plains, near 50 in the Denver metro area, and the upper 20s to mid 30s in the mountains. .LONG TERM...(Sunday through Friday) Issued at 220 AM MDT Sat Sep 17 2016 Quiet weather conditions are expected for much of the next week. A northwest flow aloft Sunday will become westerly by Monday. Airmass underneath this flow will be mild and dry. An upper level ridge will intensify over Texas Tuesday. This will cause flow aloft to turn southwesterly. This combined with a short wave trough will increase moisture, especially at the mid and upper level of the atmosphere. Expect clouds to increase through the day Tuesday. With this increase in moisture, there will be a slight chance for showers and storms over the higher terrain. Drier air will return behind the trough on Wednesday along with cooler, but still mild temperatures. May be enough moisture and instability over the mountains for a few showers and storms Wednesday, otherwise dry conditions are expected. For Thursday and Friday, confidence in forecast is on the low side. Models show a closed low forming over the western CONUS and then it slowly tracks eastward. The GEM and ECMWF general trend has been to take the low across the Northern Rockies. Precipitation chances will be low if this holds true. The GFS has the low much farther south and would bring significant precipitation to the area. However, the GFS ensembles do not support this. The GFS ensembles has all sort of different tracks and strengths and does not have a consensus. Will trend the forecast towards the ECMWF and GEM at this time. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 815 AM MDT Sat Sep 17 2016 Upper level trof moves across terminals this afternoon but drier and more subsident airmass behind this trof will keep any storms well east of terminals. Surface winds will shift Northwest to North this afternoon behind the trof. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Entrekin SHORT TERM...Schlatter LONG TERM...Meier AVIATION...Entrekin
Hazardous weather outlook, Sep 17, 10:19 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1019 AM MDT SAT SEP 17 2016 COZ030>051-181630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1019 AM MDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A LINE FROM JULESBURG TO AKRON TO LIMON EARLY THIS AFTERNOON DUE TO HIGHER MOISTURE LEVELS AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE STORMS WILL APPROACH SEVERE LIMITS WITH BRIEF HEAVY RAIN...HAIL...AND WIND GUSTS TO 50 MPH. WARMER AND DRIER CONDITIONS ARE EXPECTED FURTHER WEST ACROSS THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE SWEEPS EAST OF THE AREA. GUSTY WEST WINDS WILL DEVELOP OVER THE HIGHER MOUNTAINS AND EAST SLOPES TONIGHT WITH SPEEDS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH TUESDAY. MOISTURE WILL START TO INCREASE OVER THE AREA TUESDAY WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS TUESDAY AND WEDNESDAY. THE NEXT SYSTEM MOVING INTO THE REGION WILL BRING INCREASING MOISTURE AND STORMS OVER THE MOUNTAINS BY THURSDAY AND CONTINUING INTO FRIDAY WITH COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR EASTERN COLORADO AFTER 1 PM THIS AFTERNOON.
In the hours before
Special weather statement, Sep 17, 12:41 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1241 PM MDT SAT SEP 17 2016
COZ046-171930-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1241 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 130
PM MDT...
AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF LIMON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. SPOTTERS HAVE REPORTED HEAVY RAIN AND NICKEL SIZED
HAIL WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUGO.
LAT...LON 3913 10370 3922 10369 3928 10338 3910 10339
3910 10361
TIME...MOT...LOC 1840Z 277DEG 11KT 3917 10363
ENTREKINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:45 PM MDT | Special Weather Statement | BOU | Denver | 45 min |
| Sep 17, 12:41 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
| Sep 17, 3:03 PM MDT | Red Flag Warning | BOU | Boulder, Grand, Jackson, Larimer, Logan, Summit and 1 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.